Oklahoma, 2008

Tornadoes and Hail in Oklahoma, March 27, 2008

March 27, 2008 · NWS TSA · 31 events in 11 counties and zones

Severe thunderstorms occurred across a large part of Eastern Oklahoma on the evening of March 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$130,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms occurred across a large part of Eastern Oklahoma on the evening of March 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 27, 2:19 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Mar 27, 2:19 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
319 PM CDT THU MAR 27 2008

.DISCUSSION...
THIS IS NOT THE MOST STRAIGHTFORWARD FORECAST...BUT NOT ALL THAT
UNUSUAL FOR THE TIME OF YEAR. STRONG ZONAL PATTERN TO CONTINUE
WITH AN OSCILLATING FRONTAL BOUNDARY IN THE VICINITY FOR MUCH OF
THE PERIOD...AND HARD TO FIND A PERIOD WHERE THERE WILL NOT BE AT
LEAST SOME OPPORTUNITY FOR SHOWERS AND THUNDERSTORMS SOMEWHERE IN
THE FORECAST AREA. TEMPERATURES WILL ALSO BE HEAVILY DEPENDANT ON
PRECIP AND CLOUD COVER. CONFIDENCE LEVEL IS NOT HIGH.

CURRENTLY TEMPS ARE SOARING INTO THE MID 80S ALONG I-44 CORRIDOR
AHEAD OF STRONG COLD FRONT. TEMPS TO THE NORTH OF THE FRONT IN THE
MID-UPPER 40S THROUGH CENTRAL KANSAS THIS AFTERNOON. THE FRONT
WILL CONTINUE SURGING SOUTH THIS EVENING AND WHILE THE ATMOSPHERE
IS WELL CAPPED TO THE SOUTH...WILL SEE SHOWERS AND THUNDERSTORMS
DEVELOP ALONG AND BEHIND THE FRONT PRIMARILY AFTER SUNSET.
MODERATELY STRONG SHEAR AND MU CAPES APPROACHING 2000 J/KG LEAD TO
SOME CHANCE OF SEVERE OVER FAR NE OKLAHOMA THROUGH MUCH OF NW
ARKANSAS TONIGHT...HAIL THE BIG THREAT.

MUCH COOLER TEMPS BEHIND FRONT BY LATE TONIGHT AND CONTINUING
THROUGH FRIDAY. STILL UNCERTAIN HOW FAR MOISTURE WILL GET PUSHED
SOUTH BEFORE THIS FRONT BEGINS TO LIFT NORTH OVER THE WEEKEND.
POPS WILL BE KEPT GOING THROUGH SUNDAY WITH HIGHER CHANCES DURING
THE OVERNIGHT PERIODS AS ZONAL FLOW KEEPS NOCTURNAL LLJ IN PLAY.
MOST LIKELY TIME FOR FRONT TO LIFT BACK NORTH APPEARS TO BE SAT
NIGHT AND THIS CORRESPONDS WITH HIGHER CHANCE POPS. OVERALL POP
FORECAST SIDES MORE WITH THE MAV AS OPPOSED TO THE WETTER MET.
SOME AREAS WILL SEE RISING TEMPS OVERNIGHT SAT NIGHT.

FRONT SHOULD DROP BACK SOUTH EARLY NEXT WEEK FOR INCREASING RAIN
CHANCES SUNDAY NIGHT OR MONDAY. 12Z MODELS HAVE SLOWED THE FRONTAL
PASSAGE DOWN FROM PREVIOUS RUNS FAVORING MONDAY AS THE WET DAY.
THERE IS STILL POTENTIAL FOR LOCALLY HEAVY RAIN AS FORECAST PRECIP
H2O VALUES ARE OVER 1.5 INCHES BY THEN AND UPPER FLOW GENERALLY
PARALLEL TO SLOW MOVING BOUNDARY. HAVE GONE WITH HIGHER POPS AND
TRENDED QPF FORECAST HIGHER THAN PREVIOUS...STILL IMPOSSIBLE TO
PIN DOWN WHERE HEAVIEST RAIN WOULD OCCUR.

LOTS OF UNCERTAINTY WITH EVOLUTION OF PATTERN LATE IN THE
PERIOD...WITH SOME SIGNAL AT LEAST OF A STRONGER UPPER SYSTEM
APPROACHING WED OR THU WITH FRONT LIFTING BACK NORTH. DID NOT
DEPART SIGNIFICANTLY FROM 00Z MEX GUIDANCE WHICH KEEPS LOW CHANCES
OF PRECIP BOTH WED AND THU. 12Z ECMWF LOOKS MUCH WETTER DURING
THIS TIME HOWEVER.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   43  58  41  63 /  30  10  10  10
FSM   53  62  44  61 /  60  20  40  30
MLC   49  60  46  64 /  30  10  30  20
BVO   41  57  40  62 /  20  10  10  10
FYV   43  55  38  58 /  70  20  30  30
BYV   41  52  38  54 /  70  20  30  30
MKO   46  60  43  63 /  60  10  30  20
MIO   40  55  38  56 /  50  10  10  20
F10   46  60  42  64 /  30  10  20  20
HHW   60  63  49  68 /  20  30  40  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...23
LONG TERM....14

In the hours before

Special weather statement, Mar 27, 4:17 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
517 PM CDT THU MAR 27 2008

OKZ066-272245-
OKMULGEE OK-
517 PM CDT THU MAR 27 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 545 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHERN OKMULGEE

AT 517 PM CDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS OVER NORTHWEST OKMULGEE COUNTY...MOVING EAST AT 30
MPH. THE STRONGEST STORM WAS NEAR BEGGS.  SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...OKMULGEE...PRESTON...BEGGS AND
BALD HILL.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3580 9575 3574 9577 3573 9574 3563 9571
      3560 9618 3580 9618 3586 9581 3585 9577
TIME...MOT...LOC 2217Z 260DEG 28KT 3572 9608

The radar

The Tulsa radar (KINX), 50 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

29 hail, 2 tornado. Local standard time, as filed.

Hail, Okmulgee

When
March 27, 4:24 PM CST
Where
Okmulgee County, Hector
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.830, -95.920

Hail, Ottawa

When
March 27, 4:27 PM CST
Where
Ottawa County, 3 mi NE of Wyandotte
Measured
1 in hail
Reported by
Public
Coordinates
36.831, -94.692

Hail, Okmulgee

When
March 27, 4:30 PM CST
Where
Okmulgee County, 4 mi S of Hector
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.772, -95.920

Hail, Okmulgee

When
March 27, 4:36 PM CST
Where
Okmulgee County, Okmulgee
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
35.630, -95.970

Hail, Tulsa

When
March 27, 4:45 PM CST
Where
Tulsa County, Leonard
Measured
0.75 in hail
Reported by
Public
Coordinates
35.920, -95.800

Hail, Okmulgee

When
March 27, 4:45 PM CST
Where
Okmulgee County, 2 mi N of Morris
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.629, -95.850

Hail, Wagoner

When
March 27, 4:53 PM CST
Where
Wagoner County, 1 mi N of Coweta
Measured
1 in hail
Reported by
Public
Coordinates
35.965, -95.650

Hail, Muskogee

When
March 27, 5:07 PM CST
Where
Muskogee County, Boynton
Measured
0.75 in hail
Reported by
County Official
Coordinates
35.650, -95.650

Hail, Okmulgee

When
March 27, 5:12 PM CST
Where
Okmulgee County, 4 mi E of Morris
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.600, -95.779

Hail, Delaware

When
March 27, 5:12 PM CST
Where
Delaware County, 5 mi SSE of Grove
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
36.513, -94.736

Hail, Muskogee

When
March 27, 5:30 PM CST
Where
Muskogee County, 2 mi S of Boynton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.621, -95.650

Hail, Delaware

When
March 27, 5:31 PM CST
Where
Delaware County, 9 mi NE of Jay
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.512, -94.686

Tornado, Muskogee

When
March 27, 5:32 PM CST
Where
Muskogee County, Council Hill
Rating
EF0
Path length
0.1 mi
Path width
100 yd
Continued into
McIntosh, Ok (TSA)
Property damage
$125,000
Reported by
NWS Storm Survey
Coordinates
35.550, -95.650

A tornado developed in Council Hill and moved east southeast, dissipating over open country in McIntosh County. The tornado damaged the roof of a church, damaged the roofs of several homes, and caused tree damage in Council Hill.

Tornado, McIntosh

When
March 27, 5:32 PM CST to 5:34 PM CST
Where
McIntosh County, 5.27 mi NNE of Richardsville to 5.24 mi NNE of Richardsville
Rating
EF0
Path length
0.9 mi
Path width
100 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
35.552, -95.648

The tornado that began in Council Hill in extreme southern Muskogee County moved southeast over open country of McIntosh County and dissipated about a mile southeast of town. Minor roof damage to a home as well as some tree damage was found in McIntosh County from this tornado.

Hail, Okmulgee

When
March 27, 5:35 PM CST
Where
Okmulgee County, Henryetta
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
35.450, -95.980

Hail, McIntosh

When
March 27, 5:52 PM CST
Where
McIntosh County, 1 mi N of Rentiesville
Measured
1.25 in hail
Reported by
Post Office
Coordinates
35.535, -95.500

Hail, McIntosh

When
March 27, 6:05 PM CST
Where
McIntosh County, Stidham
Measured
0.88 in hail
Reported by
Public
Coordinates
35.370, -95.700

Hail, McIntosh

When
March 27, 6:25 PM CST
Where
McIntosh County, 7 mi NE of Eufaula
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.352, -95.492

Hail, McIntosh

When
March 27, 6:40 PM CST
Where
McIntosh County, Eufaula
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.280, -95.580

Hail, Pittsburg

When
March 27, 6:43 PM CST
Where
Pittsburg County, 3 mi NE of Canadian
Measured
1 in hail
Reported by
Public
Coordinates
35.201, -95.612

Hail, McIntosh

When
March 27, 6:45 PM CST
Where
McIntosh County, 5 mi SW of Eufaula
Measured
1.25 in hail
Reported by
Public
Coordinates
35.229, -95.643

Hail, Pittsburg

When
March 27, 7:00 PM CST
Where
Pittsburg County, 5 mi ENE of Canadian
Measured
1 in hail
Reported by
Public
Coordinates
35.198, -95.568

Hail, Pittsburg

When
March 27, 7:04 PM CST
Where
Pittsburg County, 4 mi NE of Arpelar
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.971, -95.920

Hail, Pittsburg

When
March 27, 7:30 PM CST
Where
Pittsburg County, Quinton
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.120, -95.370

Hail, Haskell

When
March 27, 8:08 PM CST
Where
Haskell County, Kinta
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
35.120, -95.230

Hail, Haskell

When
March 27, 8:20 PM CST
Where
Haskell County, Lequire
Measured
1 in hail
Reported by
Public
Coordinates
35.100, -95.100

Hail, Latimer

When
March 27, 8:24 PM CST
Where
Latimer County, 5 mi N of Red Oak
Measured
0.88 in hail
Reported by
Public
Coordinates
35.022, -95.080

Hail, Le Flore

When
March 27, 9:40 PM CST
Where
Le Flore County, Howe
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
34.950, -94.630

Hail, Le Flore

When
March 27, 9:40 PM CST
Where
Le Flore County, Wister
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
34.970, -94.720

Hail, Le Flore

When
March 27, 9:48 PM CST
Where
Le Flore County, Monroe
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
34.980, -94.520

Hail, Le Flore

When
March 27, 9:48 PM CST
Where
Le Flore County, Poteau
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.050, -94.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyThe tornado archive for Oklahoma, 2008Warnings in Oklahoma, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81428, 81429, 81430, 81433, 81437, 81442, 81444, 81446, 81448, 81451, 81458, 81460, 88558, 88561, 84390, 84405, 84410, 84411, 84412, 84413, 84414, 84415, 84417, 84418, 84425, 84428, 84429, 84430, 84431, 84432, 84434.